Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 57, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 28, 2002, 12:27 AM EDT for Lenawee County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2002, 12:27 AM EDT (04:27 UTC)
- Expired
- Jul 28, 2002, 1:30 AM EDT
- In force
- 63 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Lenawee County, MI
The radar
The Detroit radar (KDTX), 98 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 10:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 4.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
998 WUUS53 KDTX 280427 SVRDTX MIC091-280530- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1227 AM EDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LENAWEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 130 AM EDT * AT 1227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CEMENT CITY...OR 8 MILES SOUTHEAST OF VANDERCOOK LAKE...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ADDISON AT 1235 AM EDT ONSTED...MANITOU BEACH-DEVILS LAKE AT 1240 AM EDT CLAYTON AT 1255 AM EDT TECUMSEH AT 100 AM EDT ADRIAN AT 105 AM EDT A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY. THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH. A WIND GUST TO 70 MPH HAS THE POTENTIAL TO PUSH OVER SHALLOW ROOTED TREES...AND DAMAGE CHIMNEYS AND TV ANTENNAS. DO NOT USE TELEPHONES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. LAT...LON 4207 8391 4207 8437 4173 8434 4175 8379 BT SC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 11:10 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 27, 11:10 PM EDT, 1 hour 17 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1110 PM EDT SAT JUL 27 2002 SURFACE BASED CONVECTION HAS BLOSSOMED ALONG THE WARM FRONT THIS EVENING WITH SURFACE WINDS STRONGLY BACKED NEAR THE BOUNDARY. THIS HAS LED TO A WIND PROFILE WITH GOOD DIRECTIONAL AND SPEED SHEAR AS ADVERTISED BY THE SUPERCELL MOVING THROUGH SW LOWER. AFTER THIS ROUND OF STORMS, WE WILL BE KEEPING AN EYE OUT FOR ANY NEW DEVELOPMENT IN SOUTHERN WISCONSIN. CURRENT STORMS THERE APPEAR TO BE STRUGGLING IN THE VICINITY OF THE 700 MB CAPPING INVERSION, BUT THE POTENTIAL STILL EXISTS FOR A NEW COMPLEX TO FORM AS THE LOW LEVEL JET INCREASES OVERNIGHT. .DTX...NONE. BT
In the hours before
Special weather statement, Jul 27, 8:00 PM EDT, 4 hours 27 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-281000- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 800 PM EDT SAT JUL 27 2002 DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARDS... THERE IS A CHANCE OF SEVERE THUNDERSTORMS DURING THE OVERNIGHT HOURS OVER ALL OF SOUTHEAST MICHIGAN. DAMAGING WIND WILL BE THE MAIN CONCERN...WITH THE STRONGEST STORMS CAPABLE OF WIND GUSTS GREATER THAN 60 MPH. DISCUSSION... A WARM FRONT WILL EXTEND FROM SOUTHERN WISCONSIN INTO NORTHERN INDIANA AND MOVE NORTHEAST THROUGH LOWER MICHIGAN TONIGHT. A FEW THUNDERSTORMS WILL BE SCATTERED AROUND THE AREA IN ADVANCE OF THE FRONT...WITH STRONGER STORMS DEVELOPING OVER SOUTHERN WISCONSIN. THESE STORMS WILL MOVE EAST AT ABOUT 45 MPH...ALONG THE WARM FRONT AND INTO SOUTHEAST MICHIGAN DURING THE OVERNIGHT HOURS. THE STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS IN EXCESS OF 60 MPH... ALONG WITH HEAVY RAIN...FREQUENT LIGHTNING...AND HAIL. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM MIDNIGHT TO 6 AM IN SOUTHEAST MICHIGAN...WITH THE STORMS EXITING TO OUR EAST BY AROUND MID MORNING AFTER SUNRISE. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. OUTLOOK FOR SUNDAY THROUGH TUESDAY... THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING...AND AGAIN ON MONDAY. DAMAGING WINDS WILL AGAIN BE THE MAIN HAZARD. STAY TUNED TO NOAA WEATHER RADIO... OR LOCAL MEDIA OUTLETS... FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BT
Special weather statement, Jul 27, 10:44 PM EDT, 1 hour 43 minutes before
MIZ075-082-083-280800-
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1044 PM EDT SAT JUL 27 2002
...TORNADO WATCH NUMBER 541 IN EFFECT UNTIL 4 AM EDT FOR PORTIONS
OF SOUTHEAST LOWER MICHIGAN...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHEAST LOWER MICHIGAN EFFECTIVE UNTIL 400 AM EDT SUNDAY
MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
WASHTENAW...LENAWEE...AND MONROE
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MANNThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:42 PM EDT | Special Marine Warning | DTX | 63 min | |
| Jul 28, 12:37 AM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 38 min |
| Jul 28, 2:25 AM EDT | Special Marine Warning | DTX | 65 min | |
| Jul 28, 4:58 AM EDT | Special Marine Warning | DTX | 47 min | |
| Jul 28, 5:31 AM EDT | Severe Thunderstorm Warning | DTX | Huron | 44 min |
| Jul 28, 5:44 AM EDT | Special Marine Warning | DTX | 61 min | |
| Jul 28, 1:08 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 52 min |
| Jul 28, 1:09 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 51 min |
| Jul 28, 1:20 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 40 min |
| Jul 28, 1:36 PM EDT | Special Marine Warning | DTX | 69 min | |
| Jul 28, 1:45 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 45 min |
| Jul 28, 1:53 PM EDT | Tornado Warning | DTX | Macomb, Saint Clair | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.